Antidepressant alert – Citalopram associated to heart rhythm disturbances

Antidepressant citalopram (Celexa, Forest Laboratories) should not be used in doses higher than 40 mg per day because of concerns that it can cause potentially fatal changes in heart rhythm, the US Food and Drug Administration (FDA) warns.

The FDA issued an alert to healthcare professionals and patients in which they said the drug has been linked to prolonged QT interval in a dose-dependent manner. Patients at particular risk for developing the condition include those with underlying heart disease and individuals who are predisposed to low levels of potassium and magnesium in the blood.

The alert reads, “Citalopram should not be used in patients with congenital long QT syndrome. Patients with congestive heart failure, bradyarrhythmias, or predisposition to hypokalemia or hypomagnesemia because of concomitant illness or drugs, are at higher risk of developing Torsade de Pointes, a rare type of ventricular tachycardia.”

According to the alert, research has shown that doses of citalopram of greater than 40 mg/day confer no additional benefit on depression outcomes. However, the citalopram drug label previously stated that certain patients may require a dose of 60 mg per day. The drug label has since been revised to include the new drug dosage and usage recommendations, as well as information about the potential for QT interval prolongation and Torsade de Pointes.

The agency said people taking Celexa should seek medical attention if they experience irregular heartbeats, breathlessness, dizziness or black outs.

Any side effects linked to Celexa should be reported to the FDA's MedWatch Safety Information and Adverse Event Reporting Program online at fda.gov/medwatch/report.htm or by phone at 800-332-1088.

Dr. Ananya Mandal

Written by

Dr. Ananya Mandal

Dr. Ananya Mandal is a doctor by profession, lecturer by vocation and a medical writer by passion. She specialized in Clinical Pharmacology after her bachelor's (MBBS). For her, health communication is not just writing complicated reviews for professionals but making medical knowledge understandable and available to the general public as well.

Citations

Please use one of the following formats to cite this article in your essay, paper or report:

  • APA

    Mandal, Ananya. (2020, April 03). Antidepressant alert – Citalopram associated to heart rhythm disturbances. News-Medical. Retrieved on January 28, 2022 from https://www.news-medical.net/news/20110825/Antidepressant-alert-Citalopram-associated-to-heart-rhythm-disturbances.aspx.

  • MLA

    Mandal, Ananya. "Antidepressant alert – Citalopram associated to heart rhythm disturbances". News-Medical. 28 January 2022. <https://www.news-medical.net/news/20110825/Antidepressant-alert-Citalopram-associated-to-heart-rhythm-disturbances.aspx>.

  • Chicago

    Mandal, Ananya. "Antidepressant alert – Citalopram associated to heart rhythm disturbances". News-Medical. https://www.news-medical.net/news/20110825/Antidepressant-alert-Citalopram-associated-to-heart-rhythm-disturbances.aspx. (accessed January 28, 2022).

  • Harvard

    Mandal, Ananya. 2020. Antidepressant alert – Citalopram associated to heart rhythm disturbances. News-Medical, viewed 28 January 2022, https://www.news-medical.net/news/20110825/Antidepressant-alert-Citalopram-associated-to-heart-rhythm-disturbances.aspx.

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News Medical.
You might also like... ×
Research reveals the burden of aortic valve stenosis in the UK